Use of a synthetic drug that can cause extreme anxiety, delusions and violent behavior is on the rise in several U.S. states, sending more people to hospitals than ever before. On Thursday, U.S. health officials saw 172 reports of overdoses from spice, the street name for a class of drugs that contain a compound similar to THC, the high-inducing ingredient in marijuana.

That number represented the most single-day overdoses from the drug this year. Nationwide, there have been about 1,000 reports of spice-related hospitalizations in April alone, more than double the total number of cases seen in the first three months of 2015 and nearly four times the total recorded by this time last year, the New York Times reported.

In Louisiana, one person died last week as a result of spice. “There’s a large amount of use going on,” Mark Ryan, director of the Louisiana Poison Center, told the New York Times. “When one of these new ingredients -- something that’s more potent and gives a bigger high -- is released and gets into distribution, it can cause these more extreme effects.”

Spice, also known by the names K2 or Green Giant, is a mixture of herbs and spices coated with a synthetic chemical derived from cannabis. The chemical is often sprayed on top of the leaves and is either steeped like a tea or smoked. Its popularity seems to be increasing, health officials have said.

In Alabama, there have been 98 people within the last month with drug overdoses related to spice. “We’re trying to keep a close watch on this and make people aware of the consequences using this drug has,” Dr. Karen Landers told the Times Daily. Most users who ended up in Alabama hospitals as a result of spice were in their 20s and 30s, however health officials also encountered patients as young as 13. Rapid heart rate, nausea, vomiting, hallucinations and kidney and respiratory problems were some of the most commonly cited symptoms of a spice overdose.